It happened to me: Acne meds turned my face and self-esteem into a ravaged war zone for four months


Just a few of the products Robyn Sheremeta said she used to cover her face. (Kira Wakeam/Ryersonian Staff)

I started wearing makeup when I was 13 years old.

I don’t remember whether it was my budding acne or my desire to be cool and grown up that prompted me to start painting my face, but by the time I finished eighth grade I couldn’t bear to leave the house without a full face of concealer, foundation and powder (which, to my retrospective embarrassment, were all at least a shade too dark for my porcelain skin because 13-year-old Robyn only had access to CoverGirl and Maybelline and hadn’t yet discovered pale-complexion miracles like Anna Sui and Bobbi Brown).

Under the orange-tinged mask were pimples. Lots of them.

I never had the painful, cystic acne that you see in the before pictures of Proactiv commercials, but red dots regularly stood out against the white background of my face. Obviously, it made me extremely self-conscious. I spent my teenage years trying everything from drugstore cleansers and spot treatments to prescription creams, antibiotics and birth control pills, but nothing helped.

At 22, I couldn’t take it anymore. When I visited my family in Alberta last Christmas, I also paid a visit to my dermatologist. He prescribed me a pill called Epuris — a version of Accutane. It’s sold under many brand names, but the drug (isotretinoin) is most commonly known as Accutane.

A highly concentrated form of vitamin A, Accutane isn’t your run-of-the-mill pill. It’s usually only prescribed to people with unresponsive or severe cystic acne because of its nasty side-effects. Effectively purging one’s skin of all acne-causing oil, Accutane first expels that oil through the pores and then dries up all other oils inside the body. It’s been known to cause birth defects, so Accutane users are strongly advised (and in the United States, required) to use two forms of birth control while on the medication.

Although it hasn’t been explicitly proven that Accutane causes depression in humans (a scientist in England did determine it causes depressive behaviour in mice), many Accutane users have experienced varying degrees of depression, and a handful of people on the drug have committed suicide or had suicidal thoughts.

More than 7,000 personal injury lawsuits have been filed against Roche, the American company that manufactures Accutane, as a result. In 2009 Roche discontinued Accutane, but it’s still sold under the name Roaccutane in Europe. There are several other versions available worldwide, like the Epuris my dermatologist gave me.

Accutane pills

Accutane pill warnings. (Kira Wakeam/Ryersonian Staff)

I was so sick of being afraid to go outside without makeup, or even of going outside at all on days when my skin was particularly angry, that I was willing to risk the side-effects.

It’s a good thing I knew about the dangers, because my dermatologist skated right over them. Not once did he ask if my family or I had a history of heart disease or depression, which he should have.

Despite all the concerns, I started taking the drug on Dec. 18, 2014. The first four days were like any other. My best friend asked me if the pill had starting working yet and I remember saying, “Nah. Besides, I don’t usually get the weird side-effects, so I don’t think this will be too bad.” I was expecting my skin to get really dry eventually, but I figured it would take a few weeks for the full effect of Accutane to become apparent.

Oh, how wrong I was.

On Christmas Eve, I woke up with a rather red, shiny complexion and felt a thousand impending zits just under the surface of my chin and cheeks. By the evening, when my grandparents came by for dinner, my face was a lumpy mess. No pimples, just lumps and redness. When you’re subjected to family photos and prone to run into old acquaintances, starting an aggressive acne treatment over the holidays is not something I’d advise. The next three weeks were brutal. Not only was I experiencing a painful and unsightly transformation of my skin, I was also deeply ashamed of the entire image I was projecting to the public. It was my first time home since moving to Toronto and all I could think about was that I had gained 10 pounds in all the wrong places, I hadn’t had a haircut in six months and my face resembled an erupting volcano. My already anxiety-ridden psyche was going into overdrive. By the time I returned to school in January I had gotten used to the redness, lumpiness and excess oil but once my body decided it had squeezed out every last millilitre of sebum it simply stopped producing more.

My face was so dry the skin flaked off at will and my beloved foundation and powder only made things worse; my lips were so dry it hurt to smile so my lipstick collection went untouched. My hair was so dry it broke off in my hands and it took a week before it even began to produce oil after washing it. At first I thought I was just a bit moody because of how insecure I was and how much schoolwork I had to do, but by mid-February I had spiralled into full-blown depression. I regularly go through depressive periods and they’re usually manageable — or at least predictable enough that I know how to get by — but this caught me completely off guard.

I spent months trying to become productive and happy again, but every time I got close to that goal, I was reminded by my dry skin and aching joints (also a side-effect of Accutane) that I wouldn’t feel good until I looked good. It was toxic.

Despite knowing that I was depressed, I didn’t even consider that Accutane might have been the culprit of my depression until late this summer when the fog started lifting. Putting myself through four months of hell didn’t make me flawless — it actually just made my life even more difficult.

Was it worth it? Not in the way you’d think.

My skin certainly looks better now, but it’s not perfectly clear. I still don’t leave the house without makeup, but that’s probably never going to change. I took a drug that amplified the effects of my pre-existing depression and it was terrible.

But when I get ready in the morning and see a zit or two, I remind myself that it’s not so bad compared to what I was dealing with five months ago.

Weirdly enough, that nagging voice is the best confidence booster I’ve ever had.


  1. It seems you have gone through a lot of traumatic experiences to deal with your tough acne. Now, I feel I should stop wearing make-up and stick only to natural and chemical free remedies for my face.

  2. Thanks for sharing your story. I feel that readers should know that prescription medicine is very personal however, and not everyone will share the same side effects. This article should be revised to include a disclaimer. It is very unbalanced.

Leave a Reply

Your email address will not be published. Required fields are marked *

8 + 6 =

Read previous post:
$20k film award for Communication & Design Society VP stokes online controversy

Ryerson film student Luke Villemaire, who is the vice-president of finance for the Ryerson Communication and Design Society (RCDS), excused...